As seen in press conference footage from WRCB Channel 3 Eyewitness News, Tiffany Dover — a nurse manager from Catholic Health Initiatives Memorial Hospital in Chattanooga, Tenn. — passed out on live TV while talking to reporters after receiving her vaccine on Thursday, Dec. 17. “I’m sorry, I’m feeling really dizzy,” Tiffany said, before stumbling away from the podium and collapsing.
Video of the scary incident soon made the rounds on social media, with users casting doubts about the safety of the vaccine. (“Watch this nurse pass out after receiving the COVID vaccine. It’s so safe though, right?” one Facebook user wrote. “Why do people continue to follow these rabid dictators?”) Facebook has started to add “missing context” warnings to those posts, with links to fact-checking articles.
Tiffany passed out because of her “overactive vagal response.”
After she recovered, Tiffany explained what caused her fainting spell. “I had a syncopal episode,” she told reporters. “I have a history of having an overactive vagal response, and so, with that, if I have pain from anything — a hangnail or [a toe stub] — I can just pass out.”
According to Cedars-Sinai, a vasovagal syncope is a condition that can cause fainting, and it’s the most common cause of fainting, but it’s usually not harmful or a sign of a serious issue. Causes of vasovagal syncope include “standing for long periods, excess heat, intense emotion such as fear, intense pain, the sight of blood or a needle, prolonged exercise, dehydration, [and] skipping meals,” the organization explains.
Tiffany went on: “I get an aura before of feeling weak, dizzy, disoriented. And it just hit me all of a sudden. I just felt really diaphoretic, and I could feel it coming on, and I felt disoriented. But I feel fine now.”
The nurse also said that the pain from the shot was “very minimal” but that it doesn’t take much to set her vagal response off. “I have passed out probably six times in the past six weeks,” she added. “You know, it’s common for me. Like I said, a hangnail can cause me to have this. Typically, like I said, I can feel it coming on. And I could, but I was trying to push through, but, you know…”
There’s “no reason … whatsoever” to suspect the vaccine caused Tiffany to faint, a doctor says.
Dr. Jesse Tucker, the director of critical care medicine at Chattanooga’s CHI Memorial Hospital, said that reactions like Tiffany’s are common with any shot, not just the COVID-19 vaccine.
“If people have a history of having hypersensitivity reactions — not of an allergic reaction but getting nervous or getting a little bit lightheaded after a painful stimulus — sometimes just sitting down for 10 minutes before getting back up is advisable and can prevent this kind of thing from happening,” he explained. “Translated, the blood pressure can just lower a little bit, just from an increased vagal tone to the nervous system.”
He went on: “Kind of like if you've been to the doctor and had blood work done before, some people get a little lightheaded when they seen the needle going into their skin, this is an identical kind of reaction,” he added. “No reason to suspect that that’s due to the vaccine whatsoever.”
The best way to prevent contracting or spreading coronavirus is with thorough handwashing and social distancing. If you feel you may be experiencing symptoms of coronavirus, which include persistent cough (usually dry), fever, shortness of breath, and fatigue, please call your doctor before going to get tested. For comprehensive resources and updates, visit the CDC website. If you are experiencing anxiety about the virus, seek out mental health support from your provider or visit NAMI.org.